MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ WINGED GN 18GA X 1.16IN; INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ WINGED GN 18GA X 1.16IN; INTRAVASCULAR CATHETER
Catalog Number 381544
Medical Device Problem Codes Leak/Splash (1354); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Swelling (2091)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that upon insertion the catheter split and bent inside patient with a bd insyte¿ autoguard¿ winged gn 18 ga x 1.16 in.The following information was provided by the initial reporter: it was reported that when inserting cathlon into patient, needle pieced through the plastic cathlon and the cathlon split/bent inside the patient, causing bleeding, swelling and pain.This happened during an emergency event.
 
Event or Problem Description
It was reported that upon insertion the catheter split and bent inside patient with a bd insyte¿ autoguard¿ winged gn 18ga x 1.16in.The following information was provided by the initial reporter: it was reported that when inserting cathlon into patient, needle pieced through the plastic cathlon and the cathlon split/bent inside the patient, causing bleeding, swelling and pain.This happened during an emergency event.
 
Additional Manufacturer Narrative
Investigation summary: dhr review was performed on lot number 8278868; the lot number was built on afa line 6 from 29oct18 thru 31oct18.Packaged on packaging line 10 from 01nov18 thru 02nov18 for a quantity of 134,010 units.Review of dhr revealed all required challenge samples, set-up and in process testing was performed in accordance with the quality plans.Review disclosed no reject activity findings throughout the build of this lot that would impact the outcome of the quality of the product relevant to the defect stated in the pir.No physical samples were not received for testing and evaluation; three photos were provided for evaluation of this incident.Photo one displayed a18 iag winged adapter revealing the needle had pierced thru the catheter tubing near the tip.There were bodily fluids in the catheter tubing and the adapter body.Photo two displayed the same as photo one.Photo three displayed the same as photo one and two.Visual/microscopic evaluation: based on the evaluation of the submitted photos the reported defects needle thru catheter and catheter kink/bent were confirmed conclusion: undetermined ¿ the defect needle thru catheter and catheter kink/bent were confirmed with the submitted photos.The defect associated with this incident report was caused by the cannula spearing the catheter wall.Bodily fluids observed within the unit indicate the needle and catheter were correctly assembled at the time of use.The condition of the unit in the photo; the catheter would not be able to penetrate the skin.

Brand Name
BD INSYTE¿ AUTOGUARD¿ WINGED GN 18GA X 1.16IN
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
MDR Report Key8663584
Report Number1710034-2019-00584
Device Sequence Number2256441
Product Code FOZ
UDI-Device Identifier30382903815440
UDI-Public30382903815440
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K952861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/30/2021
Device Catalogue Number381544
Device Lot Number8278868
Initial Date Received by Manufacturer 05/17/2019
Supplement Date Received by Manufacturer05/17/2019
Initial Report FDA Received Date06/03/2019
Supplement Report FDA Received Date06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;